I have been hypo for 12 years. In Feb. my TSH levels were crazy high so my meds were adjusted and in May my TSH levels were slightly low [.23 (Normal range .25-5.0)] but she did not adjust my meds and I am still on the dosage from May of 125mcg. Now after researching I feel like she should have adjusted them so that I was not being overmedicated. I don't know if .02 difference would cause hyper symptoms. I am definitely having symptoms now and very discouraged since I am an avid runner and have not been able to have a good run in over two weeks now. Any advice would be appreciated. My doctor wants to see me to look at other reasons I could have the following symptoms: no stamina when doing cardio, lightheadedness when moving from sitting to standing too quickly, fatigue, loss of appetite, weight loss, difficulty with day to day activities: out of breath easily.
may be your doctor doesn't want to adjust your medication until s/he has investigated all avenues. I think going to see him/her is the right thing to do! Go along and explain exactly how you feel and and discuss the reasons why your meds haven't been altered......sorry I couldn't be of anymore help!
Your FT4 is a little bit on the high side, but just a little. However, your FT3 is below range. FT3 is the test that correlates best with symptoms. It looks to me like you are hypo, not hyper (overmedicated). Some of us convert T4 to T3 slowly and have to take some T3 meds (Cytomel or desiccated, which is both T3 and T4) to feel well.
Your test results to me indicate that you are HYPO, or still low thyroid and instead of needing to cut medication, an increase/change of medication maybe what is in order.
The rule of thumb is FT4 to be 50% or slightly higher AND FT3 to be 67%. Each of their respective range.
Your test results FT4 = 56% of the range which is just about perfect.
Your FT3 on the other hand which is the ONLY thing your body uses at the cellular level is BELOW range. This is SIGNIFICANTLY below the target of 67% of the range!
How much to you run & work out?
The reason why I ask is that some tri-athletes or other hard core athletes put so much stress on the body, that the body goes into "famine mode". One mechanism that the body can react to in this situation is that the conversion of T4 to T3 is adjusted to create more Reverse T3. Reverse T3 is biologically inactive. Famine mode would also tend to produce a reduced appetite as it expects to be going through a period of no food so why be hungry?
All the other symptoms you list are consistent with Hypo or low thyroid.
Your FT4 levels are just about where many people find them to be right on target.
I would suggest you get tested for Reverse T3 (which is an expensive test many Dr's will refuse to run).
I would suggest you talk to your Dr about considering adding a T3 medication (Cytomel) at least as a starter dose. Simply looking at your FT3 levels that are BELOW range should provide enough evidence to convince your Dr to try this out. He may want to reduce your T4 medication a bit as well since T3 is so much more immediately powerful. The rule of thumb for this is for each 5 mcg of T3 added reduce the T4 medication by 20 mcg (4 times). Some people have low T4 levels so no adjustment in T4 is needed when the T3 is added. Since your FT4 levels are already above 50% of the range he may want to lower the T4.
Thank you so much for this response. Yes, I push my body pretty hard 4-6 days/week. I can see that it has probably put my body into a 'famine' state. I have also lost about 43 pounds in the past 14 months. I am currently living in Mauritius and my doctor says that we can't get that medication here. :-( But I will see her tomorrow and there may be a possibility that I can get it in South Africa. I just want to have more energy. I have not had a decent run in over two weeks! :-(
Can you get Natural Dissected Thyroid (NDT) medicine there? This is made from pig thyroid. NDT has a lot of T3 in it compared to human Thyroid. many people do very well on this if not the best on this type of medicine. It has been used successfully for over 100 years to treat Low thyroid so don't let any Dr. tell you that it is not safe or reliable or consistent etc.
Please take a look at this website. It details how significant weight loss can also affect the ability of Thyroid to actually access the cells. This effect can lst for decades after the weight loss condition and explains why so many obese people have a nearly impossible time to lose weight despite significant calorie restriction and exercise. The article states in so many words that this condition resists the ability for the thyroid hormone to do its work. As a result, these people need to have their blood thyroid levels raised higher than what a "normal" person would expect. So again the "normal" ranges are NOT appropriate for these people.
This may explain why the "target" for many people is 50% of the range and 66% of the range. Where as a person who has no thyroid problem might be able to get by fine with being at the lower portions of the range.
Thanks. I will read it. I have not really struggled that hard to lose this 43 pounds. Most of it has been due to running. This thyroid problem just suddenly raised it's ugly head once again just two weeks ago! I have ordered Cytomel from South Africa. I will get it on Saturday. NOw I am researching the best dosage since when I take it into the doctor, I want to feel good about what we will do. I read Ken Blachard's method of 98% T4 and 2% T3. The lowest dosage I could get was 20mcg. I could possibly cut it into fourths, but how reliable would that be? He said that those taking more T3 do really well at first but then their bodies plummet. I don't want to have any drastic hormonal shifts. These slight problems are enough! Thanks for your help!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.